California, 2010

Heavy Snow in California, February 9 to 10, 2010

February 9 to 10, 2010 · NWS SGX · 1 event in 1 county or zone

A cold upper level low moving south along the Southern California coast and into Baja California brought periods of rain and mountain snow on February 9th and 10th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A cold upper level low moving south along the Southern California coast and into Baja California brought periods of rain and mountain snow on February 9th and 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 9, 9:45 AM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 9, 9:45 AM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 AM PST TUE FEB 9 2010

.SYNOPSIS...CORRECTED
A COLD LOW PRESSURE SYSTEM MOVING DOWN THE CALIFORNIA COAST WILL
TRACK SOUTHEAST ACROSS THE COASTAL WATERS TONIGHT. THE LOW IS
FORECAST TO TRACK EAST ACROSS NORTHERN BAJA CALIFORNIA EARLY
WEDNESDAY AND THEN MOVE EAST OF THE REGION BY WEDNESDAY EVENING.
THIS WILL BRING PERIODS OF PRECIPITATION THROUGH WEDNESDAY TO
SOUTHWEST CALIFORNIA WITH A CHANCE OF THUNDERSTORMS. SNOW LEVELS
WILL LOWER TO NEAR 3000 FEET LATE TONIGHT THROUGH EARLY WEDNESDAY.
DRY AND GRADUALLY WARMER THURSDAY THROUGH FRIDAY. STRONGER HIGH
PRESSURE THIS WEEKEND MAY BRING WARMING TO ABOVE SEASONAL AVERAGES
THROUGH TUESDAY AND WEAK OFFSHORE WINDS ARE POSSIBLE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

&&

.SHORT TERM...TODAY THROUGH THURSDAY...CORRECTED MINOR TYPOS...
DIVERGENCE ALOFT AND RESULTING UPWARD VERTICAL MOTION AHEAD OF
APPROACHING COLD FRONT/UPPER LOW IS RESPONSIBLE FOR PRECIPITATION
STARTING EARLY THIS MORNING. RUC13 MODEL SHOWED OMEGA VALUES OF
-6 UBAR/SEC IN THE 850-500 MB LAYER OVER ORANGE COUNTY/SW SAN
BERNARDINO COUNTY THROUGH 0900 PST WITH SIMILAR VALUES DEVELOPING
OVER WESTERN RIVERSIDE/EASTERN SAN DIEGO COUNTY AFTER 1000 PST
AND INCREASING THEREAFTER. THE COLD FRONT...MARKED BY LINE OF 40 TO
50 DBZ ECHOES MOVING SOUTHEAST 22 KNOTS/25 MPH...EXTRAPOLATES TO THE
ORANGE COUNTY/LA COUNTY/SAN BERNARDINO COUNTY LINE AROUND 1 PM.
MODELS WERE IN GOOD AGREEMENT ON POSITION AND TIMING OF UPPER LOW...
UNTIL THE 09/12Z NAM RUN CAME IN. THIS MODEL IS NOW ABOUT 6 HOURS
SLOWER ON MOVING THE UPPER LOW SOUTHEAST FROM CURRENT POSITION OFF
CENTRAL CALIFORNIA COAST...ACROSS OR JUST OFFSHORE SAN DIEGO...AND
THEN EAST ACROSS NORTHERN GULF OF CALIFORNIA...OTHERWISE TRACK IS
CONSISTENT WITH OTHER MODEL RUNS. CONSENSUS IS THAT THIS SLOWER
MOVEMENT IS IN ERROR. SINCE CURRENT FORECAST TIMING IS ALIGNED WITH
FASTER GFS/ECMWF MODELS NO SIGNIFICANT CHANGES ANTICIPATED TO
FORECAST. COLD CORE...WITH 500 MB TEMPERATURES OF -30C AND 850 MB
TEMPERATURES -4C PASSES OVER SOUTHERN CALIFORNIA BIGHT AND SW
CALIFORNIA THIS EVENING/TONIGHT. GIVEN THESE VALUES AND 925 MB
TEMPERATURES ONLY COOLING TO 4 TO 6 DEGREES CELSIUS...LOWER LAPSE
RATES BECOME QUITE UNSTABLE THIS EVENING THROUGH EARLY WEDNESDAY
MORNING. MAY HAVE SEVERE WEATHER WATCHES OUT BEFORE THIS EVENT IS
OVER.

FOR WEDNESDAY AFTERNOON SLOW WINDING DOWN OF SHOWER ACTIVITY
WEST OF MOUNTAINS AS CENTER OF LOW EXPECTED TO BE OVER NORTHERN GULF
OF CALIFORNIA BUT UPSLOPE FLOW AND WRAP AROUND MOISTURE WILL KEEP
RAIN AND SNOW GOING OVER DESERT AREAS/EAST AND NORTH SLOPES OF
MOUNTAINS. WEDNESDAY NIGHT THROUGH THURSDAY DRYING OUT UNDER THE
BUILDING HIGH PRESSURE RIDGE. MAY REINTRODUCE FROST FOR INLAND
VALLEYS WEDNESDAY NIGHT/THURSDAY MORNING AS WINDS FORECAST TO GO TO
NEAR CALM AND SKIES TO BE CLEAR. LOWER DESERT AREAS WILL LIKELY
STILL HAVE ENOUGH WIND TO KEEP FROST FROM FORMING THERE.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY...
GENERALLY FAIR AND DRY WITH A WARMING TREND THROUGH THIS PERIOD.
FLAT RIDGE FOR FRIDAY WITH TROUGH PASSING INLAND TO THE NORTH WILL
ALLOW MID/HIGH CLOUDS TO MOVE ACROSS THE FORECAST AREA. RIDGE
REBUILDS SATURDAY AND SUNDAY CREATING A FAVORABLE PATTERN FOR
LIGHT TO MODERATE OFFSHORE WINDS. RIDGE FLATTENS SOMEWHAT MONDAY AND
TUESDAY AS TROUGHS PASS INLAND WELL TO THE NORTH.

&&

.AVIATION...
091445Z...COLD FRONT MOVING THROUGH POINT CONCEPTION AREA THIS
MORNING SHOULD PASS THROUGH KSNA AROUND 18Z...KONT AROUND 19Z...AND
KSAN/KPSP AROUND 21Z. TRAILING EDGE OF THE FRONT SHOULD PASS THROUGH
ABOUT 2 HOURS LATER. MULTIPLE LAYERS OF BROKEN TO OVERCAST STRATOCU
OVER THE AREA AHEAD OF THE FRONT SHOULD BECOME MOSTLY OVERCAST
LAYERS BETWEEN 1500 AND 3000 FEET MSL. VISIBILITIES MAINLY 3 TO 5
MILES IN PRECIPITATION EXCEPT LOCALLY DOWN TO 1 MILE IN HEAVIER
PRECIPITATION. MOUNTAINS WILL BECOME MOSTLY OBSCURED BY NOONTIME.
BEHIND THE FRONT AND CONTINUING THROUGH THE NIGHT INTO WEDNESDAY
MORNING...MOSTLY BROKEN CU/TCU WITH BASES BETWEEN 2000 AND 3000 FEET
AND TOPS TO 10000 FEET MSL EXCEPT TOPS TO FL250 IN ISOLATED TSTMS.
HORTON

&&

.MARINE...
WATERSPOUT REPORTED IN PAST HOUR OFF SAN DIEGO COAST. POTENTIAL
EXISTS FOR ADDITIONAL WATERSPOUTS TO DEVELOP THROUGH WEDNESDAY
MORNING. SEE SPECIAL MARINE WARNINGS AND MARINE WEATHER STATEMENT.

&&

.HYDROLOGY...
LOWERED FLASH FLOOD THREAT FOR SAN BERNARDINO MOUNTAINS AFTER 10 PM
DUE TO LOWERING FREEZING LEVEL AND MOST PRECIPITATION BECOMING
FROZEN. RAINFALL RATES OF 0.50 TO 1.00 INCHES FROM 1 PM THROUGH 10 PM
POSSIBLE AS THIS IS PERIOD OF STRONGEST VERTICAL MOTION DUE TO
STRONG DIVERGENCE ALOFT FROM LEFT FRONT QUADRANT OF JET STREAM AND
FRONTAL LIFTING. MAY BE ABLE TO DROP FLASH FLOOD WATCH FOR ALL AREAS
AFTER THIS. UNLESS SLOWER NAM MODEL VERIFIES...CURRENT STORM
RAINFALL TOTALS IN QPFSAN FORECAST LOOK REASONABLE. MAIN DIFFERENCE
WOULD BE NORTH AND EAST SLOPES OF MOUNTAINS/LOWER DESERTS WOULD BE
SUBJECT TO WRAP AROUND MOISTURE FOR ANOTHER 6 HOURS...INTO WEDNESDAY
EVENING.

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH 6 AM PST WEDNESDAY FOR ORANGE COUNTY
     COASTAL AREAS-SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE
     INLAND EMPIRE-SANTA ANA MOUNTAINS AND FOOTHILLS.

     FLASH FLOOD WATCH THROUGH 10 PM TONIGHT BELOW 5000 FEET FOR
     SAN BERNARDINO COUNTY MOUNTAINS EXCEPT CONTINUING THROUGH 1 AM
     BELOW 4000 FEET.

     WINTER WEATHER ADVISORY UNTIL 6 AM PST WEDNESDAY BELOW 6000
     FEET FOR SAN BERNARDINO COUNTY MOUNTAINS.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 6 AM PST
     WEDNESDAY ABOVE 6000 FEET FOR RIVERSIDE COUNTY MOUNTAINS-
     SAN BERNARDINO COUNTY MOUNTAINS.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM PST
     WEDNESDAY BELOW 6000 FEET FOR RIVERSIDE COUNTY MOUNTAINS.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM PST
     WEDNESDAY ABOVE 3500 FEET FOR APPLE AND LUCERNE VALLEYS-.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM PST
     WEDNESDAY ABOVE 3500 FEET FOR SANTA ANA MOUNTAINS.

     WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 6 AM PST
     WEDNESDAY FOR SAN DIEGO COUNTY MOUNTAINS.

     SPECIAL WEATHER STATEMENT TO SUMMARIZE ABOVE AND COVER OTHER
     EFFECTS IN REMAINING ZONES

PZ...MARINE WEATHER STATEMENT BOTH INNER AND OUTER COASTAL
     WATERS FOR THREAT OF THUNDERSTORMS AND WATERSPOUTS THROUGH
     WEDNESDAY MORNING.

&&

PUBLIC...BALFOUR
AVIATION/MARINE...HORTON
SEVERE WEATHER...PG/MM

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Feb 8, 4:00 PM PST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST MON FEB 8 2010

CAZ042-CAZ043-048-050-055>058-060>062-PZZ750-PZZ775-091200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 PM PST MON FEB 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...REMAINDER OF TODAY AND TONIGHT.

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

LATE TUESDAY INTO WEDNESDAY...UPPER LEVEL LOW PRESSURE WILL MOVE
OVER SOUTHERN CALIFORNIA BRINGING THE OF ISOLATED THUNDERSTORMS WITH
BRIEF HEAVY RAIN...LOCALLY HEAVY MOUNTAIN SNOW. SNOW LEVELS DOWN TO
NEAR 3000 FEET.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

In the hours before

Special weather statement, Feb 9, 9:08 AM PST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
908 AM PST TUE FEB 9 2010

CAZ042-043-048-050-055>058-060>062-110000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
908 AM PST TUE FEB 9 2010

...A COLD AND VIGOROUS STORM SYSTEM WILL IMPACT SOUTHWEST CALIFORNIA
TODAY THROUGH EARLY WEDNESDAY...

A COLD...COMPACT LOW PRESSURE SYSTEM WILL TRACK SOUTHWARD JUST OFF
THE CALIFORNIA COAST TODAY...MOVING INLAND ACROSS NORTHERN BAJA
EARLY WEDNESDAY.

THIS SYSTEM IS EXPECTED TO BRING PRECIPITATION TODAY WITH SNOW
LEVELS NEAR 4500 TO 5000 FEET.

THE COLD FRONT IS EXPECTED TO MOVE THROUGH SOUTHWEST CALIFORNIA LATE
THIS AFTERNOON THROUGH EARLY EVENING WITH NUMEROUS SHOWERS
CONTINUING OVERNIGHT AND DECREASING WEDNESDAY. THUNDERSTORMS WITH
SMALL HAIL ARE ALSO POSSIBLE TONIGHT THROUGH EARLY WEDNESDAY. SNOW
LEVELS WILL LOWER TO AROUND 4000 FEET EARLY THIS EVENING AND 3000
FEET LATE TONIGHT THROUGH EARLY WEDNESDAY.

SNOW LEVELS THIS LOW WILL BRING SNOW TO THE UPPER DESERTS AND IMPACT
TRAVEL MOST MOUNTAIN PASSES. SNOWFALL OF 8 TO 16 INCHES IS EXPECTED
ABOVE 6000 FEET WITH LOCALLY GREATER AMOUNTS. SEVERAL INCHES OF SNOW
ARE EXPECTED AT 4000 FEET AT SEVERAL MOUNTAIN PASSES.

RAINFALL AMOUNTS ARE EXPECTED TO RANGE FROM NEAR 1 INCH AT THE COAST
TO 1.5 TO 2.5 INCHES ON THE COASTAL MOUNTAIN SLOPES WITH LOCAL
AMOUNTS TO 3.5 INCHES. AMOUNTS IN THE DESERTS WILL REACH ONE QUARTER
TO ONE HALF INCH.

PERIODS OF HEAVY PRECIPITATION ARE POSSIBLE TONIGHT THROUGH EARLY
WEDNESDAY FROM THUNDERSTORMS AND HEAVIER SHOWERS WHICH COULD
INCREASE THE RUNOFF AND FLOODING POTENTIAL...ESPECIALLY FOR NORTHERN
AREAS NEARLY SATURATED FROM RAINFALL FROM LAST WEEKEND. A FLASH
FLOOD WATCH IS POSTED FOR THESE AREAS THROUGH TONIGHT. IN AREAS
WHICH HAVE SEEN FIRES IN RECENT YEARS...DEBRIS FLOWS WILL BE A
THREAT DURING HEAVY RAINS.

MM/BALFOUR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, San Bernardino County Mountains

When
February 9, 12:30 PM PST to February 10, 10:30 AM PST
Where
San Bernardino County Mountains forecast zone
Reported by
Trained Spotter
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Snow began in Wrightwood around 1230 PST on Feb 9th. At 1822 PST, a trained spotter reported 8 inches of new snow. Snow showers continued until about 1030 PST on the 10th.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216069.